Format

Send to

Choose Destination
J Immunother. 2019 Jun 14. doi: 10.1097/CJI.0000000000000282. [Epub ahead of print]

Combination Nivolumab/Ipilimumab Immunotherapy For Melanoma With Subsequent Unexpected Cardiac Arrest: A Case Report and Review of Literature.

Author information

1
Departments of Oncology and Diagnostic Sciences.
2
University of Maryland Greenebaum Comprehensive Cancer Center.
3
School of Medicine, University of Maryland.
4
Baltimore VA Medical Center, Baltimore, MD.
5
Oral and Maxillofacial Surgery, University of Maryland School of Dentistry.
6
Department of Oral Pathology, Faculty of Dentistry, Alexandria University, Alexandria, Egypt.

Abstract

The success of immunotherapy in the treatment of patients with advanced melanoma has paved the way for unprecedented successes in the treatment of many other malignancies. We present a case of extensively metastatic oral mucosal melanoma that responded successfully to combined immune checkpoint blockade with ipilimumab and nivolumab but developed multiple immune-related adverse events, including myocarditis, a rare event associated with immunotherapy of elderly melanoma patients. Though the acute myocarditis was managed successfully, the patient succumbed to sudden cardiac death. This case highlights the fact, that autoimmune carditis must be considered when working up the sudden onset of shortness of breath in patients on immune checkpoint blockade. After controlling the acute myocarditis with high-dose steroids, which should be tapered over 6 weeks, further cardiology care is needed, and a defibrillator might have to be implanted. Understanding the pathophysiology of immune-related adverse events could make cancer immunotherapy both more effective and safer.

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center